Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 13, NWS Riverton, WY

November 24, 2020Natrona County, Wyoming

NWS Riverton, WY issued this high wind watch at Nov 24, 2020, 1:15 PM MST for Natrona County, Wyoming. It took effect at Nov 25, 2020, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 24, 2020, 1:15 PM MST (20:15 UTC)
In effect from
Nov 25, 2020, 9:00 AM MST
Expired
Nov 25, 2020, 2:46 AM MST
In force
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS75 KRIW 242015
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
115 PM MST Tue Nov 24 2020

WYZ020-251200-
/O.NEW.KRIW.HW.A.0013.201125T1600Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
115 PM MST Tue Nov 24 2020

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Natrona County Lower Elevations.

* WHEN...From Wednesday morning through Wednesday afternoon.

* IMPACTS...Mainly to travel. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
122 
WWUS75 KRIW 250312
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
812 PM MST Tue Nov 24 2020

WYZ020-251400-
/O.CON.KRIW.HW.A.0013.201125T1600Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
812 PM MST Tue Nov 24 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible. 

* WHERE...Natrona County Lower Elevations.

* WHEN...From Wednesday morning through early Wednesday evening.

* IMPACTS...Mainly to travel. Travel could be difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location, prior to the onset of winds.

&&

$$
011 
WWUS75 KRIW 250946
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
246 AM MST Wed Nov 25 2020

WYZ020-260100-
/O.UPG.KRIW.HW.A.0013.201125T1600Z-201126T0100Z/
/O.NEW.KRIW.HW.W.0023.201125T1600Z-201126T0100Z/
Natrona County Lower Elevations-
Including the city of Casper
246 AM MST Wed Nov 25 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Mainly to travel. Travel will be difficult, 
  especially for light and high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep both hands on your steering
wheel in case of a sudden, strong wind gust. Fasten loose objects
or shelter objects in a safe location, prior to the onset of 
winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Nov 24, 11:00 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 24, 11:00 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1100 AM MST Tue Nov 24 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 238 AM MST Tue Nov 24 2020

Some low clouds are present over the Jackson and Star Valleys this
morning with temperatures not quite as cold as the past few
mornings, though still cold nonetheless. Otherwise, mostly clear
skies and seasonably cold temperatures across the region this
morning. Hi-res models are picking up on isolated light snow shower
activity across Yellowstone Park and the Absarokas that might cause
a few flurries to fall during the afternoon and tonight, but
otherwise, looking to remain dry across the region today. Winds also
are not of any concern for today, with gusts in the normal windy
areas looking to be a measly 20 to 25 mph.

For Wednesday, models continue to show a splitting Pacific system
moving into the west. Here, went more with the the timing and
intensity of the Canadian and GFS models which seem to be on the
same page with the splitting system and lower PoPs. The ECMWF
continues to be more aggressive and doesn't split the system as much
as the other models do, and is showing much higher snow amounts
as well, so decided to throw it out. The NAM has snow amounts that
are too low, so threw it out as well. Looking at the heaviest
snow to fall across the Tetons and southern Yellowstone Park
between noon and 10 PM on Wednesday. The bulk of the snow will end
by sunrise on Thanksgiving morning. Overall, not looking at much
in the way of impacts here, with maybe 3 to 5 inches in the
Tetons, 1 to 3 inches across Yellowstone Park, and less than an
inch in the Jackson and Star Valleys. The biggest concern will be
for those traveling across Teton Pass Wednesday afternoon through
Wednesday night.

The other Thanksgiving travel concern on Wednesday will be the
winds. Jet dynamics are not favorable for a high wind event or to
necessitate any highlights other than perhaps an SPS. Looking at
occasional gusts likely up to 50 mph along Outer Drive and Hat Six
Road east of Casper Wednesday afternoon and generally looking at
winds 25 to 30 mph with gusts up to 40 mph from Muddy Gap through
the Casper area from late Wednesday morning through about sunset
Wednesday evening. These winds are strong enough to make traveling
with a light or high profile vehicle challenging Wednesday
afternoon, especially around the Casper area. Out-of-staters
traveling in the area for the holiday, who aren't familiar with
Wyoming wind, may get blown away, but for the locals, this is
just another Wednesday, so not a real big concern here.

.LONG TERM...(Thursday through Monday)
Issued at 238 AM MST Tue Nov 24 2020

As the trough passes across the state Thursday, it gets pulled
apart, with part of it dropping into the Four Corners region, and
part sweeping east across the Northern Plains. This will help
draw the system away from the Rockies, bringing an end to snow
chances for the western WY ranges. A cold front will sweep through
Thursday morning, holding temperatures back about 10 degrees from
Wednesday's highs. Broad ridging builds in behind the trough for
the weekend, with generally tranquil weather expected through the
weekend. Models continue to show a quick moving system sweeping
through the northern Plains on Saturday, with only a slight impact
on far northern WY, bringing higher northwest winds, and maybe
some flurries during the day Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1058 AM MST Tue Nov 24 2020

Scattered snow showers across the west are decreasing or ending this
morning with ceilings lifting. Some mid to high clouds are likely to
persist across the western mountains in the vicinity of KJAC.
Elsewhere, mainly clear skies will continue today. A gusty west to
southwest wind will increase this afternoon, first impacting KRKS
and then KCPR after 00z. Tonight, expect a steady increase in wind
at KCPR through Wednesday morning, with southwest gusts approaching
40 kts.

&&

.FIRE WEATHER...
Issued AT 238 AM MST Tue Nov 24 2020

Today, seasonably cold and dry with mainly light winds and poor to
fair smoke dispersal across the region. A weak Pacific weather
system will bring some more snow across the far western mountains on
Wednesday afternoon and Wednesday night, but accumulations remain on
the lighter side. Snow showers will mainly end by Thursday
morning. Otherwise, staying dry and seasonably cold across the
region through the end of the week. Windy conditions are expected
along the usual wind corridor on Wednesday with winds gusting 35
to 40 mph from Muddy Gap to Casper during the afternoon. Smoke
dispersal will be good to excellent Wednesday afternoon in that
area, but remain poor to fair across the rest of the region.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Fisher
LONG TERM...Straub
AVIATION...Myers
FIRE WEATHER...Fisher
Hazardous weather outlook, Nov 24, 3:28 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
328 AM MST Tue Nov 24 2020

WYZ001>020-022>030-251200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
328 AM MST Tue Nov 24 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thanksgiving Day...Chance of snow mainly across the
west and northwest Wednesday and Wednesday night. Snow should
mostly end by Thanksgiving morning. Strong wind between Rock
Springs and Casper on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

TEAM RIVERTON

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.